Medication Monitor



Generic Name (Trade Name—Company)
Notes
August 24, 2011

Citalopram

(Celexa—Forest, various generics)
High doses associated with abnormal heart rhythms

FDA has released a drug safety communication informing health providers and patients that doses of citalopram above 40 mg/d can cause dose-dependent QT interval prolongation, which may result in abnormal heart rhythms, including torsades de pointes. Patients taking citalopram 20 mg, 40 mg, and 60 mg had individually corrected QT interval prolongations of 8.5, 12.6, and 18.5 milliseconds, respectively, according to postmarketing reports.

Based on these data, FDA has determined that doses of citalopram above 40 mg/d should no longer be used. Patients at particular risk for this adverse event include those with underlying heart disease, hypomagnesemia, or hypokalemia. In addition, the drug should not be used in patients with congenital long QT syndrome.

The labeling of citalopram is being updated to reflect this new safety warning and maximum dosing recommendation.

Patients currently receiving doses of citalopram greater than 40 mg/d should be encouraged to contact their provider immediately to discuss changing the dose. In addition, patients should be counseled to report immediately any symptoms such as irregular heart beat, shortness of breath, dizziness, or fainting. Providers should consider more frequent electrocardiogram monitoring for patients with underlying heart conditions and for those on concomitant medications that prolong the QT interval.